What is Phenylbutazone (Bute) Toxicity?
Phenylbutazone (Bute) is used for reduction of pain and inflammation. As such, and in view of the usual and customary types of activities in which horses are involved, this medication is one of the most widely used by owners and veterinarians today. It is available for use as an oral tablet, oral paste or as an injection. While considered a best friend of owners and vets in the treatment of injuries and the inflammation associated with those injuries, it is not without its risks to the horse.
Phenylbutazone, also known as Bute, is a medication which helps to relieve pain and inflammation. It is part of a group of drugs better known as non-steroidal anti inflammatories (NSAIDs). Toxicity refers to the condition of overdosing an animal’s system or over-using the medication.
Book First Walk Free!
Symptoms of Phenylbutazone (Bute) Toxicity in Horses
This medication is both effective and relatively economical for the treatment of inflammation and pain after injuries to your horse. The symptoms that you are likely to notice in your horse that will show possible toxicity are these:
- Oral ulcers - open sores in the mouth of the horse
- Right dorsal colitis - ulcerative inflammatory condition of the colon
- Ulcers or hemorrhages in the esophagus or gastrointestinal tract
- Teeth grinding
- Changes in urinary habits
- Loss of appetite
Clinical signs with your vet may include:
- Decreased white blood cell count
- Intestinal, kidney or liver disease
There are no specific types of phenylbutazone toxicity in horses per se. There are, however, differing levels of dosage of medication and saturation in the bloodstream which can cause problems as this medication is held in the bloodstream longer than most. These levels are not really assigned titles, names or categories, but rather simply refer to the individual tolerance level of the horse in question.
Some horses can tolerate higher levels of Bute in their systems and for longer periods of time while others cannot. It requires experience with each horse to know the limits of each horse. Toxicity is also determined by the other health conditions of the horse in question as well as any history of intestinal, kidney or liver problems. Horses considered at a higher risk for phenylbutazone toxicity are foals, aged horses, those who are dehydrated, ponies and performance horses who travel.
Causes of Phenylbutazone (Bute) Toxicity in Horses
This medication is highly capable of dealing with pain and inflammation, reducing swelling and fever and, is accordingly one of the top recommended and utilized drugs used for these problems, especially since it is so economical to use and remains in the animal’s system for over 24 hours. So, what is the problem? While the phenylbutazone is absorbed from the stomach, it doesn’t pass the biological membranes very well, meaning that it pretty much stays in the blood, with it highest accumulation of the medication being retained in the liver, heart, kidneys, lungs and plasma. The Bute in the blood gets transferred to injured area via the naturally increased blood flow to the injured area or joint.
The liver is the primary organ responsible for processing and elimination of the bute from the horse’s system, making the function of the liver in the horse in question an area of concern. The burden on the liver can easily become overwhelming when bute is administered even in lower doses for some horses, making the chance of overdosing and causing the toxicity potential to be much higher with additional or higher doses. Many owners and vets will administer the drug twice daily, which may not allow sufficient time for the horse’s liver to process and eliminate the previous dose. It is the buildup of the drug in the bloodstream and vital organs which can cause serious problems for the horse.
Diagnosis of Phenylbutazone (Bute) Toxicity in Horses
Diagnosis of phenylbutazone (bute) toxicity can conditionally be determined by the history of phenylbutazone usage, clinical signs, and low blood proteins. Additionally, blood work may be required,especially for more severe cases, in which your veterinary professional will be looking for low levels of sodium, chloride, calcium and blood volume as well as decreased pH levels. Additional testing which may be required may include ultrasonography to ascertain if there is thickening in the colon and gastroscopy to confirm any possible gastric ulceration which is suspected. Once the veterinarian has obtained enough information for his diagnosis, an appropriate treatment plan will be developed and implemented.
Treatment of Phenylbutazone (Bute) Toxicity in Horses
Treatment of phenylbutazone toxicity will begin most likely at home when the above symptoms are noted. If you suspect that your horse is displaying toxicity symptoms, you should stop the phenylbutazone immediately and call your veterinary caregiver. Once he has done his physical examination, blood work and any diagnostic imaging as required, recommendations will be made for treatment. Basically, the treatment plan will be based upon how the toxicity is presenting, meaning it’s based upon the types of symptoms and clinical signs which are being displayed and observed in your horse.
You should expect supportive types of treatment to include intravenous infusion of fluids and electrolytes. Low blood proteins will likely be treated with intravenous infusions of plasma. If evidence of bacterial septicemia is present, broad spectrum antibiotic medications will be administered. Since, generally, gastric ulcerations are associated with phenylbutazone toxicity, the treatment for this will likely be oral anti-ulcer medications. For some more severe cases, surgical removal of damaged portions of the stomach and right dorsal colon could be necessary.
Recovery of Phenylbutazone (Bute) Toxicity in Horses
Depending on the severity of the toxicity and the extent of treatment required, it is important for you, the owner, to understand that the recovery of your horse will likely be slow and, if the case was severe, the prognosis may not be good. For those cases requiring pain management, the medications most likely to be used will be other forms of analgesics, like butorphanol (which is an opioid) or xylazine (Rompun which is a tranquilizer with analgesic properties). More anti-inflammatory medications should not be given, since this class of drugs has already been demonstrated as intolerable for your horse and could exacerbate the problem instead of alleviating it. Dietary changes will likely be required as a treatment, like the feeding of alfalfa and corn oil. Studies have shown that alfalfa hay has buffering properties and can elevate the pH levels and the corn oil has some ulcer fighting properties.
Of course, there exists the potential that your horse could react similarly with future administration of bute if all of the factors align again. Before administering future doses of bute to your horse, it is highly recommended that you have your veterinarian examine the horse and give you clearance to use the medication. He will also advise you of things you need monitor in the case of future phenylbutazone use.
Phenylbutazone (Bute) Toxicity Questions and Advice from Veterinary Professionals
I have my 13.2 hand 18 year old pony, who is in good health, bute after a long and hard workout. I did this on Monday and Tuesday at night, and Thursday at night as well as Saturday at night. Given with grain each time. I gave her a half of a scoop of the bute. She is not eating her grain but goes right to eating hay normally. Her manure looks fine and her stomach doesn’t sound “gurgley”. Other thank not eating her grain she is fine, everything else is completely normal, behavior is normal. Could the bute have just upset her stomach a little bit, but probably nothing serious? She has no history of ulcers or gastrointestinal problems in the past.
Add a comment to Enchanted's experience
Was this experience helpful?